MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTSFT4H10
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance (2578); Mechanical Jam (2983)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 02/22/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2017-00505.
 
Event or Problem Description
The patient was undergoing a coil embolization in the left posterior communicating artery using penumbra smart coils (smart coils).During the procedure, the physician placed another manufacturer¿s catheter and microcatheter in the target vessel then attempted to advance a smart coil through the microcatheter.However, resistance was experienced and the smart coil became stuck and unable to move further about 3-5mm from the detachment point.The physician then repositioned the microcatheter but the smart coil remained stuck; therefore, it was removed.The physician then attempted to advance another smart coil; however, the same failure event occurred and therefore, the smart coil was removed as well.The procedure was completed using additional coils and the same microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the second smart coil evaluated.The embolization coil was intact with its pusher assembly.The outer diameter (od) of the embolization coil was measured and found to be within specification.Conclusions: evaluation of the first smart coil revealed that the embolization coil windings were offset.This type of damage typically occurs due to improper handling during use.If the introducer sheath is not properly seated inside the hub of the microcatheter prior to insertion, damage such as this may occur.During the functional analysis the smart coil could not be advanced through a demonstration microcatheter.The offset coil windings likely contributed to the resistance that was experienced and prevented the smart coil from advancing through a demonstration microcatheter during functional analysis.Evaluation of the second smart coil revealed that the device was functional.During the functional analysis of the smart coils was advanced through a demonstration microcatheter and out of the distal tip without an issue.The od of both embolization coils were measured and found to be within specification.The root cause of the resistance experienced while advancing the second evaluated smart coil could not be determined.Further evaluation of the returned devices revealed that the non-penumbra microcatheter distal tip was ovalized.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2017-00505.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6443185
Report Number3005168196-2017-00506
Device Sequence Number18957866
Product Code HCG
UDI-Device Identifier00814548017051
UDI-Public00814548017051
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 03/03/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date04/28/2021
Device Catalogue Number400SMTSFT4H10
Device Lot NumberF69145
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/29/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 03/03/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date03/29/2017
Supplement Report FDA Received Date05/04/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age52 YR
Patient Weight43